Should I stop last chemo treatment due to neuro... - My Ovacome

My Ovacome

15,082 members17,659 posts

Should I stop last chemo treatment due to neuropathy?

Reniec profile image

I’m very worried about long term effects of the neuropathy, especially since I play guitar. Should I skip #6? I REALLY want to!

Feet, hands, tremors and vibrating throughout body, with the worst pain/aches in thighs, knees and hips to a point where I cannot be on my feet more than 10 minutes. I’ve finished 5 of 6 treatments. DMX, with all cancer removed. One micro-metastises cluster removed from sentinel node. Her2++ so was an aggressive cancer.

14 Replies

You have an aggressive cancer. It was found in your sentinel nodes which means it has not ALL BEEN REMOVED. It has spread that far. I'm a professional artist and NEED TO BE ABLE TO USE MY HANDS. I've had BC/mastectomy and have been fighting stage 3C HGSE OC for 6 years. Finish the chemo. You can Ice your hands and feet to protect them. I've been doing that here in US for 6 years. I have NO NEUROPATHY in hands and mild in my feet. I use 4 large zip lock bags and two small plastic tubs. I have the nurse fill the bags with ice and leave a bit of air space for the ice to conform to shape of feet and hands. I put one tub on floor with one bag in it, add my two feet and put 2nd bag on top of feet. I get a couple warm blankets, fold them in my lap, set tub in lap, add 3rd bag of ice, put my hands in and add 4th bag over top of my hands. Yes, this is a lot of work and uncomfortable. I tried the little freezer gloves for hands and feet but they melt too quickly and never got cold enough to constrict my vessels and keep the chemo from circulating. YOU CAN DO THIS.

Marie101 profile image
Marie101 in reply to Tesla_7US

You are inspirational!

Reniec profile image
Reniec in reply to Tesla_7US

Thanks Tesla. Agreeing with Marie101.❤️

Sashay2020 profile image
Sashay2020 in reply to Tesla_7US

Like Tesla, I iced my hands and feet during frontline chemo and it seemed to help me. I used the socks with frozen inserts, but I bought two pair and kept one in a small cooler with a frozen gel pack. I put fresh frozen socks on midway during chemo and only had a bit of neuropathy in the two smallest toes on each foot. This faded away after I finished chemo. I slipped my hands between a soft flexible icy gel pack that I folded in half and I had just a touch of neuropathy in my forefingers and that too faded after chemo. Best to you. Sashay

I agree with Tesla…neuropathy is scary, I had the symptoms you describe but they all disappeared after chemo finished. You could see if your oncologist might be willing to adjust the dose slightly to avoid further side effects? Presumably you have reported all these problems? But yes it’s worth having all 6 cycles with aggressive cancer xx

I'm with Tesla and Lyndy on this .I would definitely complete the course of chemo. I had neuropathy too, though to a lesser degree. For me it settled after I finished the chemo.

I understand your reluctance completely but I believe we have to be as aggressive as we can with this disease.

All the very best to you.

Liz x

I wouldn't stop chemo; however, it is very much worth checking with your oncologist about having some good quality b-complex that are high with b12, B1 and B6 plus prescribing some weekly b12 injections. These vitamins along with ant-inflammatory agents such as Turmeric and Alpha Lipoic-Acid work together and help to protect and to restore the nerves' endings that are affected by chemo and cause neuropathy.

I also suffered from bad neuropathy in my hands in particular and my finger tips felt numb . The Consultant came to see me after I alerted nurses to this after my 4 th cycle and at the start of visit to get my 5 th infused . They decided to reduce the dose to three quarters of the original dose of the drug that causes the neuropathy . ( I am pretty sure it was the paclitaxel / taxol ) I was very concerned that this would not do the job ie hit the cancer , but the Consultant told me that the dose they give you is tailored to suit your weight , but we all react differently and clearly it was a bit too much for me as it was causing such damage , so they assured me that the new reduced dose would do the job and limit neuropathic damage . My numbness did not get any worse over the final two cycles and by doing this I managed to do the full 6 . I have been NED for almost 7 and a half years to date and my neuropathy gradually disappeared over the months which I was grateful for as I knit and sew . I have no lasting numbness . This is just what happened to me but I wanted to reply to you just in case it was helpful to you in any way. Your Consultants know you best and it’s always worth telling them about your issues in the hope they can come up with a solution which will suit your situation . I hope you get some resolution and your neuropathy disappears in time too. .All the best, Ange

My advice is to complete the full treatment, you’ve had an aggressive form of cancer with metastatic clusters so why wouldn’t you finish the full course and give yourself the best chance possible? Reoccurring is not something you want to experience I’m sure and hindsight is a wonderful thing.

The symptoms of neuropathy are unpleasant and in very many cases they disappear once treatment finishes. Having said that, I still have symptoms, they’re not as intense as they were during treatment and they don’t stop me doing anything really, in fact I’ve got so used to them I almost forget they’re there and they’re a part of the me that survived the cancer and are a testament to the care and treatment that has given me 7 years and counting since I started treatment.

Your oncologist will advise and work through this with you and formulate what’s best for the long term for you. ❤️Xx Jane

Thanks friends. This 63 yr old is convinced. Deep breath. I will complete my 6th chemo treatment as well as my adjuvant therapy and will document how it goes.Side note: I had completely different BC in opposite breast 16 years ago and had a lumpectomy and radiation. No lymph node involvement then. 10 years of Tamoxifen. I sure as hell don’t want to deal with this again.

All the best to you all and thank you again for responding.❤️

OvacomeSupport profile image
OvacomeSupportAdministrator

Dear Reniec,

I am sorry to read about the symptoms that you have been experiencing. I would encourage you to speak to your clinical team as soon as possible about how you are feeling and the symptoms you are experiencing so that they can give you appropriate advice about this and enable you to discuss what options are available.

Macmillan have a factsheet about peripheral neuropathy and I will share a link to it here: macmillan.org.uk/cancer-inf... . I can see that some members have shared different strategies that they have tried, however, please be aware that as neuropathy can cause sensory nerve changes it is really important to protect your hands and feet to avoid injury. This would include being very cautious of hot or very cold temperatures.

I can see in your post that you have mentioned a double mastectomy. My Ovacome is a forum for people affected by ovarian cancer to share their experiences. If you have a diagnosis of breast cancer and are looking for information specific to that, you may also find it helpful to post on one of the breast cancer forums on HealthUnlocked or you could contact a breast cancer charity. Breast Cancer Now is one charity based in the UK: breastcancernow.org/ .

Best wishes,

Cathryn

Ovacome Support Services

Thank you, Cathryn! Oops. I guess I had googled neuropathy and your site came up. I see that now. I’ll look for a BC site. Kindest regards, Renie

Bless you. I only managed 4 of 6 when I had to stop. I could no longer stand on my feet. I was in excruciating pain. Hands were numb, feet and legs numb and tremors were out of control. I then moved on to radiation. Now 8 years out, the quality of my life is limited. I am homebound. Must use a walker and I have fallen 16 times. With that said, I now have a granddaughter and so many blessings. I live in daily pain, no longer drive and now live alone as my husband passed last year. Only you can choose. I got out of the wheelchair but it has been a hard fight.

You may also like...